EDITOR'S NOTE: Multimedia journalist Chace Beech spoke with Samuel Chapman, whose son died of an accidental overdose, and a Cedars-Sinai doctor about the dangers of tainted drugs. Click the arrow above to watch the video.
SANTA MONICA, Calif. (CNS) — Three teenage girls who overdosed in a Santa Monica apartment snorted crushed-up tablets they believed to be ecstasy, but turned out to be laced with fentanyl and at least one other still-unidentified "psychoactive" substance, county health officials said Tuesday.
The girls were found around 11 p.m. May 25 in an apartment in the 2000 block of 20th Street, according to the Santa Monica Police Department. All three were taken to a hospital, with authorities initially saying two of the teens were in critical but stable condition, and the third was conscious and alert.
On Tuesday, the county Department of Public Health issued a statement saying the teens "had purchased blue circular tablets that were reportedly ecstasy from an online dealer," then crushed and snorted the tablets, causing them to lose consciousness.
"These cases involved the presumed use of ecstasy that was contaminated with fentanyl and other yet-to-be-identified psychoactive substance(s)," according to health officials. The teens all required "emergency medical intervention, including naloxone (Narcan) and a breathing tube," health officials said.
"This incident highlights the growing national and local trend of illicit drugs and counterfeit pills being contaminated with illegally manufactured fentanyl and other stimulant contaminants with toxicity impacting multiple organ systems, including the heart and brain, that can lead to life-threatening complications," according the Department of Public Health.
"Fentanyl and methamphetamine-related overdose deaths have increased in Los Angeles County since the pandemic and continue to rise at an alarming rate."
Health officials urged people to recognize the signs of an opioid overdose, including loss of consciousness, pinpoint pupils, erratic heart rate, muscle spasms and seizures. Residents were also urged to have naloxone handy, which is available through pharmacies, often without a prescription. The county Department of Health Services also offers naloxone at locations available online at www.laodprevention.org/naloxone.
People were also urged to avoid using drugs from unreliable sources, never use drugs alone, and test drugs using fentanyl test strips, which are available at websites including:
CORRECTION: A previous headline incorrectly stated three teens had died as a result of an overdose. The headline has been updated to indicate that overall, tainted drugs are contributing to overdose deaths. (May 31, 2022)